Tennessee, 2004

Flash Flooding and Hail in Tennessee, August 2 to 5, 2004

August 2 to 5, 2004 · NWS OHX · 6 events in 4 counties and zones

5 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 2, 1:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 2, 1:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT MON AUG 2 2004

.DISCUSSION...
SCATTERED SHOWERS/STORMS HAVE POPPED UP THIS AFTERNOON...MAINLY OVER
PLATEAU. OTHERWISE...PARTLY SUNNY CONDITIONS WERE OBSERVED. LOOK FOR
THESE SHOWERS/STORMS TO DIMINISH EARLY EVENING WITH LOSS OF HEATING.
CONVECTION OVER MO AND IL WILL LIKELY DIMINISH...BUT WHATEVER
REMAINS SHOULD HEAD SOUTH INTO AR.

SURFACE RIDGE FROM OHIO VALLEY TO LOWER MS VALLEY WILL SLIDE EAST
ACROSS TN TONIGHT THROUGH TUESDAY. UPPER LEVEL RIDGING WILL BUILD
FROM THE WEST. AS HEIGHTS INCREASE...EXPECT HIGH TEMPERATURES TO BE
2-3 DEGREES WARMER ON TUESDAY. WILL NOT MENTION POPS IN FORECAST.
MODELS SUGGEST THAT AXIS OF MOISTURE FLUX CONVERGENCE EVIDENT OVER
OUR EASTERN COUNTIES THIS AFTERNOON WILL SHIFT EASTWARD AND DIMINISH
TOMORROW. STILL...CANNOT RULE OUT AN ISOLATED CELL OVER THE HIGHER
TERRAIN ON TUESDAY. ANOTHER POTENTIAL FORECAST COMPLICATION COULD BE
LEFTOVER CONVECTION FROM POSSIBLE OVERNIGHT MIDWEST MCS DEVELOPMENT.
CANNOT KNOW AT THIS POINT...HOPEFULLY ANY LINGERING CONVECTION WILL
BE SQUASHED BY RIDGING ON TUESDAY.

FOR WEDNESDAY INTO THURSDAY...MODLES BRING SIGNIFICANT COLD FRONT
THROUGH THE AREA. LOOKS LIKE A GOOD CHANCE FOR THUNDERSTORMS
WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT...A LITTLE EARLY TO BE
SURE OF TIMING YET. IF STORMS HOLD OFF LONG ENOUGH...WEDNESDAY HIGHS
COULD BE EVEN HOTTER WITH WARM WEST WINDS NOSING INTO THE AREA AHEAD
OF THE FRONT. COOLER AND DRIER AIR WILL MOVE IN FOR LATE WEEK.
UNUSUALLY DEEP TROUGH DEVELOPING OVER THE EAST AND A NICE SURFACE
HIGH PRESSURE MOVING IN FOR THE WEEKEND. LOOKS LOVELY WITH HIGHS IN
THE 80S AND LOWER HUMIDITY LEVELS THAN WE MIGHT USUALLY EXPECT FOR
AUGUST.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 2, 4:30 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT MON AUG 2 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED.

07

The radar

The Northeast Alabama radar (KHTX), 61 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Grundy

When
August 2, 3:00 PM CST to 4:15 PM CST
Where
Grundy County, Coalmont
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Sheriff's department reported flooding on roads in Coalmont...and on some roads in the western part of the county.

Hail, Montgomery

When
August 4, 9:25 PM CST to 9:28 PM CST
Where
Montgomery County, 2 mi SE of Clarksville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.517, -87.317

Dime to quarter size hail reported by law enforcement.

Flash Flood, Montgomery

When
August 4, 9:35 PM CST to 11:00 PM CST
Where
Montgomery County, 2 mi NW of Clarksville
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Providence Boulevard was flooded. Newspaper story about several cars in the Ft. Campbell Boulevard area were carried off by rising water. Rescue workers assisted a woman who was trapped in her vehicle on Power Street. First responders had pulled occupants from 4 different vehicles trapped by high water. Several buildings were flooded, including Cafe 541 on Franklin Street in downtown Clarksville. A server at Cafe 541 estimated 1000 gallons of water were bucketed out of the restaurant.

Flash Flood, Montgomery

When
August 4, 9:40 PM CST to 11:00 PM CST
Where
Montgomery County, Clarksville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

Intersection of University and Franklin in Clarksville were flooded and impassable.

Flash Flood, Dickson

When
August 5, 12:40 AM CST to 1:30 AM CST
Where
Dickson County, 3 mi N of Dickson
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
36.149, -87.357 (the zone’s center; the record gives no point)

Law enforcement reported water covering Highway 48.

Flash Flood, Davidson

When
August 5, 5:30 AM CST to 7:00 AM CST
Where
Davidson County, Nashville
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Flooding was occurring on some streets in Nashville according to station WKRN-TV 2. Portions of I-440 was flooded in the western part of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418102, 5418105, 5418103, 5418104, 5418106, 5418107.